Wildfire, Upshur
- When
- September 13, 3:30 PM CST to September 15, 4:08 PM CST
- Where
- Upshur forecast zone
- Property damage
- $1.2 million
- Reported by
- Emergency Manager
- Coordinates
- 32.736, -94.941 (the zone’s center; the record gives no point)
Strong winds, low humidity and drought conditions across Northeast Texas were all the ingredients needed for a critical wildfire threat across the region. A wildfire began on September 13th near the Rhonesboro community west of Gilmer, Texas.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Strong winds, low humidity and drought conditions across Northeast Texas were all the ingredients needed for a critical wildfire threat across the region. A wildfire began on September 13th near the Rhonesboro community west of Gilmer, Texas. This fire consumed 350 acres of timberland and grassland and consumed 15 structures including 12 homes. Numerous evacuations were made with shelters having to be set up in Gilmer, Texas. The fire started on FM. 1002 and near Hwy. 154. More than 10 fire departments were called in to help battle the wildfire with total containment declared on September 15th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 13, 2:26 PM CST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
326 PM CDT TUE SEP 13 2011
.DISCUSSION...
UPPER RIDGE CONTINUES TO HOLD IN PLACE OVER THE REGION THIS
AFTERNOON...ALLOWING TEMPERATURES TO REACH RECORD LEVELS FOR ALL
BUT EASTERN PORTIONS OF THE CWA. GOOD NEWS IS THAT A SHORT WAVE
ENTERING THE WESTERN PLAINS TONIGHT WILL HELP LOWER HEIGHTS
ACROSS MUCH OF THE AREA WEDNESDAY...BRINGING HIGHER MEAN RH AND
MORE CLOUDINESS. THIS IN TURN..AIDED BY A SURFACE FRONT WILL
BRING DOWN TEMPS IN ALL BUT THE SOUTHERN MOST ZONES. IT NOW LOOKS
LIKE THE FRONT WILL ENTER NORTHERN SECTIONS OF THE CWA AROUND
MIDDAY WEDNESDAY. WIDELY SCATTERED CONVECTION IS POSSIBLE WITH THE
FRONT. THIS FRONT SHOULD CROSS THE REMAINDER OF THE CWA WEDNESDAY
NIGHT...FOLLOWED BY ANOTHER SHORT WAVE THURSDAY...WHICH SHOULD
RESULT IN MORE COVERAGE IN THE CONVECTION NORTH...AND A SMALL
CHANCE SOUTH. AS THE FRONT MOVES SOUTH OF THE CWA THURSDAY...
SOMEWHAT COOLER TEMPERATURES SHOULD FOLLOW...ESPECIALLY NORTHERN
AREAS. A SMALL CHANCE OF RAIN WILL CONTINUE INTO WEEKEND...WITH
MEAN RH ABOVE 50 PERCENT AND ZONAL FLOW...WITH MINOR DISTURBANCES
ALOFT. SURFACE WINDS WILL BE MAINLY NORTHEAST WITH HIGH PRESSURE
MOVING THROUGH THE UPPER MIDWEST. THIS WILL NOT BRING THE MOISTURE
NEEDED FOR SIGNIFICANT RAIN...BUT DEWPOINTS SHOULD REMAIN ABOVE
THE MID 50S. A SOMEWHAT STRONGER SHORT WAVE STILL INDICATED ON THE
MODELS FOR EARLY NEXT WEEK...WITH SURFACE WIND RETURING TO SOUTH.
THIS COULD BRING A LITTLE BETTER CHANCE FOR RAIN TO THE REGION
WITH HIGHER QPF VALUES.
&&
.AVIATION...
LIGHT SOUTH WINDS EXPECTED AFTER 14/00Z AS A FRONTAL BOUNDARY DRIFTS
ACROSS THE REGION...INCREASING TO 10 KNOTS ON WEDNESDAY. THE FRONT
COULD POSSIBLY GENERATE ELEVATED SHOWERS ACROSS THE
TXK/TYR/GGG/ELD/MLU TERMINALS BY DAYBREAK. OTHERWISE...VFR
CONDITIONS TO PREVAIL THROUGH THE REMAINDER OF THE TERMINAL FORECAST
PERIOD.
/05/
.FIRE WEATHER...
EXTREMELY DRY CONDITIONS TO CONTINUE ACROSS MUCH OF EAST TEXAS AND
NORTH LOUISIANA ON WEDNESDAY AHEAD OF A SURFACE FRONT. SUSTAINED
SPEEDS UP TO 15 MPH...WITH LOCALLY HIGHER AMOUNTS...ALONG WITH
RELATIVE HUMIDITY VALUES FALLING BELOW 30 PERCENT WILL MAINTAIN
ELEVATED FIRE DANGER CONDITIONS. A FIRE WEATHER WATCH WILL BE
CONTINUED FOR PORTIONS OF EAST TEXAS THROUGH WEDNESDAY EVENING.
/05/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 74 98 68 85 62 / 10 10 20 20 20
MLU 70 96 67 83 60 / 10 10 30 20 20
DEQ 65 93 67 75 56 / 20 20 30 30 20
TXK 70 97 66 80 59 / 20 20 30 30 20
ELD 68 95 66 80 58 / 20 20 30 30 20
TYR 74 99 69 87 64 / 0 10 20 20 20
GGG 74 99 69 86 63 / 10 10 20 20 20
LFK 72 100 70 94 66 / 0 0 10 10 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARZ059-070-071.
LA...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: LAZ001-002.
FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES: LAZ001-002-010.
OK...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: OKZ077.
TX...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138-149>153.
FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES:
TXZ108>112-124>126-136>138-149>153.
&&
14/05HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1200 PM CDT TUE SEP 13 2011 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-141100- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1200 PM CDT TUE SEP 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH FRIDAY. HOWEVER...WIDESPREAD HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338983.